zbMATH — the first resource for mathematics

Domain perturbations, Brownian motion, capacities, and ground states of Dirichlet Schrödinger operators. (English) Zbl 0791.60072
Let \(\Omega \subset \mathbb{R}^ d\), \(d \in \mathbb{N}\), be open and connected and denote by \(-\Delta_ \Omega\) the Dirichlet Laplacian in \(L^ 2(\Omega)\). If \(\Lambda \subset \Omega\) is another open connected set, then monotonicity of the spectrum \(\sigma (-\Delta_ \Omega)\) of \(- \Delta_ \Omega\) with respect to \(\Omega\) yields the well known inequality \[ \inf [\sigma (-\Delta_ \Omega)] \leq \inf [\sigma (- \Delta_ \Lambda)]. \tag{*} \] We prove that if \(\inf [\sigma (-\Delta_ \Lambda)]\) is actually an eigenvalue of \(-\Delta_ \Lambda\), then the inequality (*) is strict if and only if the capacity of \(\Omega \backslash \Lambda\) is strictly positive. This result is in fact proven for Dirichlet Schrödinger operators of the type \(H_ \Omega= - \Delta_ \Omega+q\) under very general assumptions on the potential function \(q\) by purely probabilistic techniques. (It is also shown that this result does not extend to higher eigenvalues of \(H_ \Lambda\), \(H_ \Omega\) in general).
Reviewer: F.Gesztesy

60J65 Brownian motion
60J45 Probabilistic potential theory
Full Text: DOI EuDML
[1] Adams, R.A.: Sobolev Spaces. New York: Academic Press (1978) · Zbl 0347.46040
[2] Albeverio, S., Gesztesy, F., Karwowski, W., Streit, L.: On the connection between Schrödinger and Dirichlet forms. J. Math. Phys.26, 2546–2553 (1985). · Zbl 0586.47051 · doi:10.1063/1.526771
[3] Aizenman, M., Simon, B.: Brownian motion and Harnack inequality for Schrödinger operators. Commun. Pure Appl. Math.35, 209–273 (1982). · Zbl 0475.60063 · doi:10.1002/cpa.3160350206
[4] Chung, K.L.: Lectures from Markov Processes to Brownian Motion. Berlin Heidelberg New York: Springer 1982 · Zbl 0503.60073
[5] Chung, K.L., Durrett, R., Zhao, Z.: Extensions of domains with finite gauge, Math. Ann.264, 73–79 (1983) · Zbl 0519.60080 · doi:10.1007/BF01458051
[6] Chung, K.L., Li, P., Williams, R.J.: Comparison of probability and classical methods for the Schrödinger equation. Exp. Math.4, 271–278 (1986) · Zbl 0623.60097
[7] Chung, K.L., Zhao, Z.: From Brownian Motion to Schrödinger Equations. Grundlehren, Berlin Heidelberg New York: Springer (to appear)
[8] Courtois, G.: Spectrum of manifolds with holes. Preprint, June 1992 · Zbl 0847.58076
[9] Cycon, H.L.: On the form sum and the Friedrichs extension of Schrödinger operators with singular potentials. J. Operator Theory6, 75–86 (1981) · Zbl 0489.47030
[10] Faris, W.G., Self-adjoint Operators, Lecture Notes in Mathematics, vol. 433, Berlin Heidelberg New York: Springer 1975 · Zbl 0317.47016
[11] Fukushima, M.: Dirichlet Forms and Markov Processes. North-Holland, Amsterdam (1980) · Zbl 0422.31007
[12] Gesztesy, F.: On non-degenerate ground states for Schrödinger operators. Rep. Math. Phys.20, 93–109 (1984) · Zbl 0567.35075 · doi:10.1016/0034-4877(84)90075-2
[13] Goelden, H.W.: On non-degeneracy of the ground state of Schrödinger operators. Math. Z.155, 239–247 (1977) · Zbl 0353.35032 · doi:10.1007/BF02028443
[14] Kochubei, A.N.: Elliptic operators with boundary conditions on a subset of measure zero. Funct. Anal. Appl.16, 137–139 (1982) · Zbl 0506.35029 · doi:10.1007/BF01081632
[15] Meyer, P.A.: Probability and Potentials. Blaisdell Publ. Co, Waltham, 1966 · Zbl 0138.10401
[16] Port, S., Stone, C., Brownian Motion, and Classical Potential Theory, New York: Academic Press 1978 · Zbl 0413.60067
[17] Rauch, J., Taylor, M.: Potential and scattering theory on wildly perturbed domains. J. Funct. Anal.18, 27–59 (1975) · Zbl 0293.35056 · doi:10.1016/0022-1236(75)90028-2
[18] Simon, B.: Functional integration and quantum physics: New York: Academic Press 1979 · Zbl 0434.28013
[19] Simon, B.: Schrödinger semigroups. Bull. Am. Math. Soc.,7, 447–526 (1982) · Zbl 0524.35002 · doi:10.1090/S0273-0979-1982-15041-8
[20] Svendsen, E.C.: The effect of submanifolds upon essential self-adjointness and deficiency indices. J. Math. Anal. Appl.80, 551–565 (1981) · Zbl 0473.47039 · doi:10.1016/0022-247X(81)90124-4
[21] Sznitman, A.-S.: On the confinement property of two-dimensional Brownian motion among Poissonian obstacles. Commun. Pure Appl. Math.44, 1137–1170 (1991) · Zbl 0753.60075 · doi:10.1002/cpa.3160440822
[22] Zhao, Z.: An equivalence theorem for Schrödinger operators and its applications. Diffusion Processes and Related Problems in Analysis. Vol. 1. M.A. Pinsky (ed.), Boston: Birkhäuser 1990, pp. 245–260
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.